Georgia, 2019

Drought in Georgia, September 10 to 30, 2019

September 10 to 30, 2019 · NWS FFC · 8 events in 8 counties and zones

The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.

Initially the D2 Severe Drought conditions were only over portion of the south Atlanta metropolitan area, but it quickly expanded to include a large portion of north Georgia. Drought conditions worsened through the end of the month, with D3 Extreme Drought developing over just a few short weeks. The percentage of the NWS Atlanta forecast area in D2 Severe Drought or higher jumped from just 2.2 percent on September 10 to 33.9 percent by the 30th.

Rainfall for the month of September ranged from 0.01 to 1.5 inches, with pockets of up to 3 inches. These amounts were 0 to 50 percent of normal. A large area south of the I-20 corridor and along and east of the I-75 corridor received only 0.01 to 0.50 inches, or 0 to 25 percent of normal.

The dry and hot conditions continued into October, exacerbating the drought conditions further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 9, 7:23 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 9, 7:23 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
823 PM EDT Mon Sep 9 2019

.UPDATE...
Main update to the forecast was to expire the Heat Advisory for
southern portions of the outlook area. Will be making some minor
tweaks to the hourly temp/dew grids, but no major changes are
planned.

Convection has mostly died off

&&

.PREV DISCUSSION... /Issued 733 PM EDT Mon Sep 9 2019/

PREV DISCUSSION... /Issued 326 PM EDT Mon Sep 9 2019/

SHORT TERM /Tonight through Tuesday Night/...

A weak front remains in the vicinity of Columbus to Macon.
Thunderstorms were developing this afternoon in that area...which
has CAPES of over 3000 and Lifted Index values near negative eight.
The remainder of the forecast area was still drier and more stable.
Pops should diminish during the evening and the overnight should be
dry but warm. The air mass becomes more unstable area wide on
Tuesday as moisture spreads back into GA. The upper ridge expands
northward keeping us in hot temperatures for Tuesday...however with
more cloudiness and a better chance for thunderstorms...heat
advisory criteria could be borderline. Will let the advisory for
this afternoon and evening continue...and will let the next shifts
decide if another Heat Advisory is needed for tomorrow.

41

LONG TERM /Wednesday through Monday/...

No significant concerns in the long term period other than extreme
heat and isolated strong/svr pulse convection.

Upper ridge continues to hold strong over TN/AL/GA thru Friday in
12Z medium range model guidance. Temperatures and likely heat
indices will be much above normal while remaining below daily all-
time records. Thursday appears to be the hottest day through the
period as dryer air and abundant incoming solar radiation affects
much of the area. Would not surprise me if guidance blend temps are
a little low for Wed and esp Thursday. Only made a one degree
adjustment up to Thursday however.

Isolated pulse afternoon/evening convection Wed and Thur mainly
north will increase in coverage Friday then much more so over the
weekend as tropical low moves into the eastern and central Gulf and
coastal regions. 12Z EC starting to look like GFS and CMC guidance
pushing low further west towards LA and even upper TX coasts now,
but regardless, moisture feed will increase as upper ridge moves
east.

Not seeing any signs of tropical activity elsewhere in the southern
Atlantic basin until day 7 and beyond. Certainly worth keeping an
eye out there as we remain in very favorable forecast conditions.

SNELSON

CLIMATE...

Records for 09-09

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     68 1988     73 1925     55 2011
                                                    1998
                                                    1956
   KATL     100 1925     68 1988     78 1925     56 1902
   KCSG     104 1925     70 1988     75 1925     58 1956
   KMCN     102 1925     71 1988     79 1925     54 2011

Records for 09-10

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     69 2017     75 1939     47 1924
   KATL      97 1925     65 1882     76 1925     49 1969
   KCSG     101 1945     72 1944     76 1964     54 1956
   KMCN      98 1954     69 2017     75 1939     52 1969
                1925                                1966
                1915                                1956

Records for 09-11

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1925     65 2017     73 1983     47 1924
   KATL      96 2010     62 1891     75 2010     48 1976
   KCSG      99 2002     65 2017     77 2010     48 1956
   KMCN      98 2016     69 2017     74 2008     46 1956
                1962                    1925

Records for 09-12

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1925     67 2017     73 2014     48 1917
   KATL      94 1900     64 2017     75 1925     47 1940
   KCSG      99 1921     72 1935     76 2010     50 1956
                                        1927
   KMCN      97 1962     71 1935     75 2008     48 1940
                1925        1898        1925
                1915

Records for 09-13

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1927     67 2006     73 1979     50 1917
   KATL      95 1991     66 1902     75 2018     50 1902
   KCSG      99 1927     68 1959     75 2018     52 1940
                1915                    1973
   KMCN      96 1991     71 1959     75 1979     50 1969
                1911

AVIATION...
00Z Update...
VFR overnight. Coverage of cu should be a bit more tomorrow and
have gone bkn050. Also think the chance for shra/trsra is a little
greater than in the past few days and added a VCSH. Winds should
remain on the east side.

//ATL Confidence...00Z Update...
Med confidence on winds. High confidence remaining elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  94  70  93 /  10  20  10   5
Atlanta         75  94  74  94 /  10  30  20   5
Blairsville     66  88  64  88 /   5  20  20  30
Cartersville    72  96  70  95 /   5  30  20  10
Columbus        75  94  73  95 /  20  30  20   5
Gainesville     72  93  70  92 /   5  20  20  10
Macon           74  95  70  94 /  20  30  20   5
Rome            70  95  70  95 /   5  20  20  10
Peachtree City  73  94  71  94 /  10  30  20   5
Vidalia         75  94  72  93 /  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Sep 9, 7:07 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
807 PM EDT Mon Sep 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110015-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
807 PM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Above normal temperatures will persist through at least mid week.
The combination of persistent heat in the 90s coupled with higher
humidity will make it feel very uncomfortable. Try to avoid
overexposure to outside activities and drink plenty of water to
stay hydrated.

A few afternoon showers and thunderstorms will be possible each
afternoon and evening, through Friday, but most areas will remain
dry and very warm. By this weekend, there is the potential to see
higher rain chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 9, 6:00 PM EST, 6 hours before
Special Weather Statement
National Weather Service Peachtree City GA
700 PM EDT Mon Sep 9 2019

GAZ049-050-092315-
Morgan GA-Greene GA-
700 PM EDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND WESTERN GREENE
COUNTIES UNTIL 715 PM EDT...

At 659 PM EDT...a strong thunderstorm was over Swords, or 8 miles
west of Greensboro...moving northwest at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Buckhead, Greshamville, Parks Mill, Carey and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3352 8321 3347 8327 3347 8328 3348 8328
      3348 8329 3356 8344 3366 8331
TIME...MOT...LOC 2259Z 137DEG 8KT 3356 8332

WIND...40MPH
Local storm report, Sep 9, 6:52 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
752 PM EDT MON SEP 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     4 S GLENWOOD            32.12N  82.68W
09/09/2019                   WHEELER            GA   EMERGENCY MNGR

            TREE REPORTED DOWN ON LOTTS CREEK RD.

&&

EVENT NUMBER FFC1900730

KING
Local storm report, Sep 9, 7:25 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
825 PM EDT MON SEP 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     3 ENE ALAMO             32.17N  82.74W
09/09/2019                   WHEELER            GA   EMERGENCY MNGR

            TREE REPORTED DOWN ON THE ROAD ON OLD GLENWOOD RD.

&&

EVENT NUMBER FFC1900731

KING
Local storm report, Sep 9, 8:04 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 PM EDT MON SEP 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 E KIBBEE              32.28N  82.47W
09/09/2019  E1.50 INCH       MONTGOMERY         GA   EMERGENCY MNGR

            PUBLIC REPORTED QUARTER TO PING PONG BALL SIZED HAIL AT
            THE INTERSECTION OF HAMILTON RD AND THOMPSON POND RD.

&&

EVENT NUMBER FFC1900732

LUSK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Douglas

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

Drought, South Fulton

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
South Fulton forecast zone
Reported by
Drought Monitor
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Drought, Coweta

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Coweta forecast zone
Reported by
Drought Monitor
Coordinates
33.354, -84.763 (the zone’s center; the record gives no point)

Drought, Clayton

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Clayton forecast zone
Reported by
Drought Monitor
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

Drought, Fayette

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

Drought, Henry

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

Drought, Spalding

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Spalding forecast zone
Reported by
Drought Monitor
Coordinates
33.261, -84.284 (the zone’s center; the record gives no point)

Drought, Butts

When
September 10, 12:00 AM EST to September 30, 11:59 PM EST
Where
Butts forecast zone
Reported by
Drought Monitor
Coordinates
33.288, -83.957 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857747, 857748, 857749, 857750, 857751, 857752, 857753, 857754.